Indiana, 2018

Damaging Winds in Indiana, May 30, 2018

May 30, 2018 · NWS IWX · 9 events in 3 counties and zones

Remnants of sub-tropical storm Alberto progressing northward into the western Ohio Valley while an upper level trough from the northern Great Plains approached from the east. Temperatures warmed well into the 80s, combining with the rich tropical moisture to cause unstable conditions across eastern Indiana into northwestern Ohio (NE quadrant of system).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Remnants of sub-tropical storm Alberto progressing northward into the western Ohio Valley while an upper level trough from the northern Great Plains approached from the east. Temperatures warmed well into the 80s, combining with the rich tropical moisture to cause unstable conditions across eastern Indiana into northwestern Ohio (NE quadrant of system).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 12:42 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 30, 12:42 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
142 PM EDT Wed May 30 2018

.SYNOPSIS...
Issued at 140 PM EDT Wed May 30 2018

Chances for showers and thunderstorms are on the increase as we
approach the afternoon and early evening hours, with remnants from
subtropical storm Alberto lifting northward across the region.
Some of these storms may be strong to severe, with the main
threats being heavy rain, localized flooding, and gusty winds. An
isolated tornado cannot be ruled out. Lows tonight will only drop
to around 70 degrees. Scattered showers and thunderstorms are
possible Thursday, with high temperatures climbing into the upper
80s and low 90s.

&&

.UPDATE...
Issued at 118 PM EDT Wed May 30 2018

Short Term section updated with latest thoughts on the impacts of
Alberto.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 118 PM EDT Wed May 30 2018

What remains of Alberto continues to inject significant
uncertainty into the near-term periods. Hi-res models have been
adjusting to a slightly more western positioning as the low center
has moved north. This has resulted to the center of Alberto
maintaining close proximity to the IL/IN state line. The result of
the further western positioning places the western Ohio Valley in
the northeast quadrant of the system. This portion of the storm
has been noticeably void of appreciable convective activity. This
is likely to change through 2 PM as visible satellite imagery
shows a significant increase in agitated CU across the majority of
the area. So we are close to the start time of convection and hi-
res models are showing the vast majority of storms clearing the
area by midnight.

Hazard Expectations:
Not much change to expected hazards with damaging wind gusts,
heavy rain, and possibly an isolated tornado. SPC meso-analysis
page shows roughly 1500 J/kg of MUCAPE across the area. This, with
the increasing low level shear as the center of Alberto
approaches would be enough for strong to severe storms embedded
within banded convection.

While brief heavy rain remains possible with any storm today and
into tonight, the greatest risk of widespread heavy rain and
potential flooding would be locations along and west of HWY 31.
This is due to the orientation of Alberto's bands pulling moisture
from Lake Michigan. Brief strong to damaging wind gusts are
possible area wide this afternoon/evening due to precipitation
loading of downdrafts and potential for wet microbursts. Locations
along and east of I-69 hold the best potential (confidence of
occurrence remaining low) for an isolated tornado. Timing on this
potential hazard would be from 4 PM EDT until 9 PM EDT for IN and
MI while OH may see this window continue until midnight.

Confidence:
Heavy rain west of HWY 31...High.
Locally heavy rain and strong to damaging wind gusts area
wide...Medium.
Tornado occurrence along and east of I-69...Low.

As mentioned above, should see a notable drop in convective
activity after midnight.

Thursday...another upper shortwave will be ejecting eastward out
of the southern High Plains. This will bring another round of
convection potentially to locations along and south of Route 24.
Recent models have backed off on the initiation of this
convection; pushing it back to the evening and possible overnight
hours. There is also some potential for these storms to initiate
further north along residual outflow boundaries from today's
convection. Better instability exists south of the area, but there
could be enough for a storm to become strong.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 421 AM EDT Wed May 30 2018

Period will start with cold front slowly moving through the area
during the afternoon hours of Thursday. Could end up being a fair
amount of clearing to start the day with guidance trying to take
many locations into the upper 80s to possibly lower 90s again.
Plenty of moisture still around with dewpoints hovering around/above
70 which will aid in a fair amount of instability as well as
increasing shear with the approach of the front and proximity of the
upper level trough. CAMs give 1000-2000 J/Kg of MLCAPE during the
day with rapid development of a line of storms vicinity of I-69 area
during the early afternoon hours before dropping quickly SE. Little
better chance for severe with this activity, but may form far enough
SE that by the time it gets it act together it will be leaving the
area. SPC DY2 has placed SE areas in a marginal risk for severe
which looks reasonable at this point.

Front will sink south Thursday night into Friday with some lingering
showers possible in its wake. By Friday night skies should clear and
much lower humidity values and temperatures will be in store through
the weekend as high pressure builds in from the north. Trough and
associated front will attempt to move into western areas late Sat
into Sunday, but little more than chc showers to accompany it.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 140 PM EDT Wed May 30 2018

VFR conditions will deteriorate this afternoon and evening as
remnants of subtropical storm Alberto make their way into northern
Indiana/Northwest Ohio. Bands of heavy rain and embedded
thunderstorms will impact both of the terminals, with isolated
showers already developing ahead of the main bands across central
Indiana (as of 1740Z). Expect mainly MVFR conditions, with
potential for brief IFR conditions during the heavier rain and/or
thunderstorms. Improvement will begin at both sites generally
after the 3z time frame late this evening. Otherwise, expect gusty
winds out of the southeast to become more southwest through
Thursday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...CM
SYNOPSIS...MCD
SHORT TERM...CM
LONG TERM...Fisher
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 30, 3:43 AM EST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
443 AM EDT Wed May 30 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
443 AM EDT Wed May 30 2018 /343 AM CDT Wed May 30 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are expected through tonight, with the best chance
this afternoon and evening. The main threat will be heavy rainfall
of 1 to 2 inches per hour at times, which may lead to minor flooding.
A few storms could reach severe levels, capable of damaging winds and
possibly a brief tornado this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across the area Thursday into Thursday
night. Isolated severe thunderstorms will be possible, especially
southeast of a Marion to Napoleon line. Damaging winds as well as
heavy rain will pose the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening as well
as Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-310845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
443 AM EDT Wed May 30 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon into this evening. Locally
gusty winds and higher waves will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday.

Conditions may become hazardous for small craft and there is the
potential for dangerous swimming conditions Friday into Friday night.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The radar

The Northern Indiana radar (KIWX), 101 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jay

When
May 30, 2:20 PM EST to 2:21 PM EST
Where
Jay County, Fiat
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.550, -85.150

Emergency management officials reported a tree was blown onto State Route 18, east of the State Route 1 intersection.

Thunderstorm Wind, Allen

When
May 30, 3:15 PM EST to 3:16 PM EST
Where
Allen County, Hoagland
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.950, -85.000

Local media reported a one to two foot diameter healthy tree limb was blown down.

Thunderstorm Wind, Allen

When
May 30, 3:20 PM EST to 3:21 PM EST
Where
Allen County, 2.08 mi SW of Wallen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.150, -85.200

Partially rotten one to two foot diameter tree limb down on Cook Road.

Thunderstorm Wind, Lagrange

When
May 30, 4:00 PM EST to 4:01 PM EST
Where
Lagrange County, 1.48 mi SSE of Valentine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.560, -85.370

Law enforcement officials reported a tree was blown down onto County Road 600, southwest of State Route 9.

Thunderstorm Wind, Lagrange

When
May 30, 4:00 PM EST to 4:01 PM EST
Where
Lagrange County, 0.86 mi SW of Woodruff
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.560, -85.340

Law enforcement officials reported a tree was blown down on County Road 455 E, near County Road 5900 S.

Thunderstorm Wind, Lagrange

When
May 30, 4:10 PM EST to 4:11 PM EST
Where
Lagrange County, 1.48 mi NNE of Lagrange
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.670, -85.410

Law enforcement officials reported a tree was blown down in the area of County Road 1800 N on 075 E.

Thunderstorm Wind, Lagrange

When
May 30, 4:15 PM EST to 4:16 PM EST
Where
Lagrange County, 0.52 mi W of Howe Reid Eash Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.700, -85.430

Law enforcement officials reported a tree was blown down on County Road 400 N, hear County Road 100 W.

Thunderstorm Wind, Lagrange

When
May 30, 4:15 PM EST to 4:16 PM EST
Where
Lagrange County, 0.86 mi NE of Ontario
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.710, -85.370

Law enforcement officials reported a tree was blown down on County Road 450 N near County Road 1250 W.

Thunderstorm Wind, Allen

When
May 30, 4:20 PM EST to 4:21 PM EST
Where
Allen County, 1.71 mi WNW of Thurman
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -85.030

A trained spotter reported a one foot diameter tree was uprooted, blocking the road in the housing addition at Litchfield and Orchard Ct.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755117, 755118, 755119, 755121, 755133, 755122, 755123, 755125, 755127.